Wyoming, 2020

High Wind in Wyoming, December 1, 2020

December 1, 2020 · NWS RIW · 1 event in 1 county or zone

A cold front dropped southward across Wyoming and brought high winds to northern Johnson County, Wyoming. The maximum wind gusts reported were 68 mph at the Johnson County airport and 63 mph at Kearney Divide along Interstate 90.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front dropped southward across Wyoming and brought high winds to northern Johnson County, Wyoming. The maximum wind gusts reported were 68 mph at the Johnson County airport and 63 mph at Kearney Divide along Interstate 90.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 1, 1:53 AM MST, 5 hours 55 minutes earlier.

Area forecast discussion, Dec 1, 1:53 AM MST, 5 hours 55 minutes before
Area Forecast Discussion...AMENDED
National Weather Service Riverton WY
153 AM MST Tue Dec 1 2020

.SHORT TERM...Today through Thursday night

A Pacific cold front and trough continues to move across the area,
bringing snow showers and strong winds to some areas. We had a 45
mph wind gust at our office with gusts to 50 mph at Buffalo. Snow
showers also continue to move through the area, although amounts
have been fairly light so far. The story for today will be a cooler
and blustery day for most locations. The strongest winds are still
expected in areas favored by north to northwest flow and cold
advection, like the Bighorn Basin, northern Johnson County and
even the Wind River Basin. The 700 millibar winds do not look
quite high enough for high winds. A special weather statement
remains in effect for northern Johnson County for this criteria.
As for snow showers, with cyclonic curvature over the area and
unstable north to northwesterly flow, there will continue to be
some around today. This will be especially true in eastern portions
of the area, with the best chance in the western Bighorn Range with
the upslope component as well as Casper Mountain. There is not a lot
of moisture to work with, so amounts should remain on the
light side. Only a few inches are expected in and near the mountains
where a few inches will be possible and possibly where banding might
set up.

A second round of showers will be possible tonight into Wednesday
morning, as a second piece of energy drops southward into the area
from the Canadian Prairie provinces. But again, given the origin of
the air mass, there will be little moisture to work with. Most of
the shower activity will remain east of the Divide, down to eastern
Sweetwater County. A few spots may pick up locally higher amounts
if banding sets up, but pinpointing where this occurs is a bit
difficult this far out. Western portions should remain far enough
west to remain largely dry.

These showers should end Wednesday afternoon, as the energy pushes
south of the area. Ridging then folds over the area for Wednesday
night into Thursday and brings dry and chilly weather with light
winds. This will likely lead to inversions setting up in the basins
and valleys across most of the area. Still some question as to how
cold temperatures can get, since snow cover will be spotty. We did
keep temperatures below guidance given this pattern.

.LONG TERM...Friday through Monday

The upper high that has been progged for the last several model runs
will continue to maintain its hold over the PACNW/Northern Rockies
Friday. Below normal temperatures remain in the forecast, due to
inversions keeping the cold air trapped in the valleys and basins.
Fog will remain a possibility in the western valleys Friday
night/Saturday morning, but confidence has waned in any fog lasting
for more than 2 days at this point (Thursday & Friday mornings). The
upper high will keep conditions dry, with light winds and mostly
clear skies through the weekend. Models have begun to prog a system
weakening, as it runs into the ridge. This system will have no
impact to the Cowboy State, but could break down the ridge and be a
precursor for a more zonal flow pattern next week.

&&

.AVIATION...For the 12Z TAFS through 12Z Wednesday

West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals

Expect VFR conditions across the terminals during the TAF period.
Gusty winds are likely for all locations, except KJAC, where
there may be gusts to around 30 knots. Winds should diminish
between 02Z-06Z across the terminals.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Expect VFR conditions for all terminals, with the exception of
KCPR until about 13Z, due to some forecasted light snow and
lowered visibility. MVFR or IFR conditions can be expected there.
Otherwise, VCSH may prevail through the morning hours, lingering
at KCPR through the day. The other weather of note is to be the
winds. Winds may gust to between 20-30 knots across the Wind River
and Bighorn basins.

&&

.FIRE WEATHER...

Today will be a blustery and cooler day across the area. Snow
showers will be scattered east of the Divide, but amounts should be
light except in the mountains. Strong winds are likely in portions
of the Bighorn Basin and especially northern Johnson County.
Additional snow showers are possible tonight into Wednesday morning.
Relative humidity will remain above critical levels. Mixing and
smoke dispersal will be generally poor in the west and good east
of the Divide.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hattings
LONG TERM...LaVoie
AVIATION...Clayton
FIRE WEATHER...Hattings
Hazardous weather outlook, Dec 1, 1:57 AM MST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
157 AM MST Tue Dec 1 2020

WYZ001>020-022>030-020900-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
157 AM MST Tue Dec 1 2020

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Strong winds likely for many areas, especially the Big Horn Basin
and northern Johnson County.

Snow showers may bring locally slick roads, mainly East of the
Divide.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 1, 1:58 AM MST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
158 AM MST Tue Dec 1 2020

WYZ010-020000-
Northeast Johnson County-
Including the city of Buffalo
158 AM MST Tue Dec 1 2020

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Northwest winds 25 to 35 mph with gusts to 50 and 55
  mph.

* WHERE...Northern Johnson County including the Buffalo area.

* WHEN...Through this afternoon.

* IMPACTS...Mainly to transportation including along Interstates
  25 and 90. There will be control issues especially for light and
  high profile vehicles, including campers and tractor trailers.

* ADDITIONAL DETAILS...Please keep two hands on your steering
  wheel in case of a sudden, strong wind gust.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
December 1, 7:48 AM MST to 8:44 AM MST
Where
Northeast Johnson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923881.